Fentanyl is one of the most dangerous addictive substances in the world right now. It is a synthetic opiate that is 100 times more powerful than morphine, according to the DEA. Due to its extreme potency, only 2 to 3 milligrams of fentanyl can cause a fatal overdose in the average adult user. Without exaggeration, every single dose or hit of fentanyl can be a person’s last because it is just that dangerous to use.
How Fentanyl Affects Your Body
Opiates and synthetic opiates, including fentanyl, can affect your body in numerous ways. Starting in the brain, opiates are designed to block pain signals from the brain, acting as an instantaneous painkiller. Commonly, the side effects of this brain chemical alteration are fogginess and nausea, but it can be much worse, including unconsciousness.
Fentanyl use will also impact your heart rate and breathing. A rapid pulse may cause you to feel sweaty and clammy at first before it weakens, resulting in drowsiness, confusion, and clouded thoughts. Heart failure is possible with a single dose of fentanyl, but it is not usually caused by direct damage to the heart. Instead, fentanyl has become notorious for causing “wooden chest syndrome” (WCS) in many users, which starves the body of oxygen.
What is Wooden Chest Syndrome?
Wooden chest syndrome is when the abdomen’s musculoskeletal system around the heart seizes up after exposure to a strong opiate like fentanyl. In effect, the diaphragm and other muscles of the upper body become rigid and no longer move, either unconsciously or consciously. If the rigidity does not clear right away, then it can cause ventilatory failure, followed shortly by heart failure.
It seems that wooden chest syndrome is most likely to occur when fentanyl is taken via injection. It can occur within a minute of taking a dose of fentanyl, but it might take as long as 10 minutes to begin. Some people have even shown signs of wooden chest syndrome more than an hour later.
As soon as wooden chest syndrome or other fentanyl side effects begins to manifest, emergency medical assistance must be administered. Naloxone or Narcan can be used to quickly counteract the symptoms. It has also been shown that Narcan is helpful in reversing wooden chest syndrome, allowing the patient to begin breathing on their own again. Because WCS effectively paralyzes the cardiorespiratory system, though, there is virtually no time to waste. Death or permanent injury can occur within minutes.
Fentanyl Addiction is Too Dangerous Not to Fight
If you are worried that you might be developing an addiction to fentanyl, please seek treatment at a drug addiction rehab center as soon as possible. There is no such thing as a safe dose of fentanyl. The slightest amount can be fatal. Your fight against fentanyl addiction must be challenged now.
If you live in Georgia, let Mount Sinai Wellness Center help you. Together, we can put you on the path to lasting sobriety. Please click here to learn more about our treatment, recovery, and detox options.